Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 2, NWS Rapid City, SD

June 29, 2020Perkins County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 29, 2020, 10:04 PM MDT for Perkins County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2020, 10:04 PM MDT (04:04 UTC)
Expired
Jun 29, 2020, 10:30 PM MDT
In force
26 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Perkins County, SD

The radar

The Rapid City radar (KUDX), 145 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:10 PM MDTHAIL 115 Ssw Bison, SD
Jun 29, 10:35 PM MDTTSTM WND GST 60Bison, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:56 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted.

396 
WFUS53 KUNR 300404
TORUNR
SDC105-300430-
/O.NEW.KUNR.TO.W.0002.200630T0404Z-200630T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
1004 PM MDT Mon Jun 29 2020

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  Central Perkins County in northwestern South Dakota...

* Until 1030 PM MDT.
    
* At 1004 PM MDT, a severe thunderstorm capable of producing a
  tornado was located 9 miles south of Owen Lake, or 30 miles
  northwest of Faith, moving northeast at 40 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bison, Chance and Owen Lake around 1020 PM MDT.
  Meadow around 1030 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4521 10240 4530 10270 4566 10244 4557 10201
TIME...MOT...LOC 0404Z 211DEG 33KT 4534 10246 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Carstens
1 follow-up statement
376 
WWUS53 KUNR 300417
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1017 PM MDT Mon Jun 29 2020

SDC105-300430-
/O.CON.KUNR.TO.W.0002.000000T0000Z-200630T0430Z/
Perkins SD-
1017 PM MDT Mon Jun 29 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR CENTRAL
PERKINS COUNTY...
    
At 1016 PM MDT, a severe thunderstorm capable of producing a tornado
was located 3 miles south of Owen Lake, or 33 miles northwest of
Faith, moving northeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Chance and Owen Lake around 1020 PM MDT.
  Bison around 1025 PM MDT.
  Meadow around 1030 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4528 10233 4540 10262 4566 10244 4557 10201
TIME...MOT...LOC 0416Z 210DEG 30KT 4542 10239 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Carstens

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 29, 5:22 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 29, 5:22 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Mon Jun 29 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 238 PM MDT Mon Jun 29 2020

Upper level analysis has a very amplified pattern across the CONUS
with ridge over central portions and large trof over the west.
Northern Plains lies just to the east of the western trof with
closed low centered over southern Idaho. Upper flow becoming
southerly across the area. Skies are mostly sunny at the moment.
At the surface, frontal boundary remains stalled across the Black
Hills area, with breezy southeast winds across the South Dakota
plains, and west to northwest winds across northeast Wyoming. Hot
and humid conditions are present across central SD with heat
indices approaching 100.

The best chances for showers and storms will come this evening
into the overnight as a stronger disturbance over eastern CO
moves north into the area. MLCAPE values to the west of the front
over northeast WY and far western SD will generally be in the 500
to 1500 j/kg range late this afternoon and early this evening.
Much higher values can be expected to the east of the front toward
central SD, but stronger cap will be in place and better forcing
should stay west of most of the area, so chances will taper off
quite a bit toward south central SD. Shear looks sufficient for
isolated strong to severe storms over northeast WY and far western
SD. Large hail and strong wind gusts will be the main threat from
any severe storms. Activity will diminish in intensity overnight,
with the best chances for rainfall from far northeast WY to
northwest SD.

Cool front nudges eastward into central SD Tuesday as the upper
trof and low start to move north-northeast through western MT.
Highs will be in the 70s and 80s, coolest over western and
northern areas, and warmest across south central SD. Best chances
for rainfall again look to be across northwest SD. Chances for
storms in the afternoon will be across the central and eastern
Dakotas, extending into Tuesday night, especially for severe
storms. However, some instability and favorable shear over western
SD would allow isolated stronger storms to potentially develop
later in the day.

Upper low shifts north into western Canada on Wednesday, with drier
air moving into the area. The day is starting to look dry for most
areas, but steep lapse rates and some instability could produce
isolated to widely scattered showers and a few storms in the
afternoon over the Black Hills and areas to the north and west.
Ridge builds back over the region late week and the holiday
weekend. This will bring very warm and mainly dry conditions,
especially Thursday and Friday. Highs will be back in the 80s and
90s through the period. Cannot rule out isolated storms trying to
develop in the afternoon and evening, especially on Friday, but
warm air aloft and lack of forcing will limit chances. Chances
could increase some over the weekend as medium range models show
the ridge axis shifting a bit further east across the Plains and
potentially allowing stronger disturbances to pass over the
northern high Plains on the west side of the ridge.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 521 PM MDT Mon Jun 29 2020

Scattered showers and thunderstorms are expected overnight and
into Tuesday morning. Severe storms with large hail and damaging
wind gusts are possible over northeastern Wyoming and western
South Dakota this evening. Widespread MVFR CIGS will develop
after 08Z tonight, gradually improving to VFR by 19Z on Tuesday.

&&

.FIRE WEATHER...
Issued At 238 PM MDT Mon Jun 29 2020

A period of elevated fire weather conditions is likely late this
afternoon over southern portions of northeast Wyoming into extreme
southwest South Dakota. Relative humidities will drop to 15 to 20
percent, with winds of 10 to 15 mph over most of the area. Wind
gusts up to 25 mph are likely over southern Campbell County in the
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for SDZ014-
     032-043-046-049.

WY...None.
&&

DISCUSSION...15
AVIATION...10
FIRE WEATHER...15
Hazardous weather outlook, Jun 29, 8:40 AM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
840 AM MDT Mon Jun 29 2020

SDZ001-002-012-WYZ071-301300-
Harding-Perkins-Butte-Northeastern Crook-
840 AM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-301300-
Tripp-
940 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Heat indices will peak at 103 degrees today. Take it easy and
drink plenty of fluids.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening. Large hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-046-301300-
Ziebach-Haakon-Jackson-Mellette-
840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Some storms may contain hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>030-041-042-044-047-072-074-WYZ054>058-301300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-Bennett-Todd-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday afternoon and evening. Some
storms may contain hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-031-073-301300-
Northern Meade Co Plains-Pennington Co Plains-
Southern Meade Co Plains-
840 AM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 29, 9:13 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
913 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             2 SSW DWTN RAPID CITY   44.05N 103.24W
06/29/2020  E1.00 INCH       PENNINGTON         SD   PUBLIC

0905 PM     TSTM WND GST     10 SSE MUD BUTTE        44.87N 102.80W
06/29/2020  E60 MPH          MEADE              SD   PUBLIC

&&

EVENT NUMBER UNR2002135
EVENT NUMBER UNR2002136

POJORLIE
Local storm report, Jun 29, 9:19 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 ESE LODGEPOLE         45.79N 102.63W
06/29/2020  E0.70 INCH       PERKINS            SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002137

SJR
Local storm report, Jun 29, 9:23 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
923 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             1 SE DWTN SPEARFISH     44.49N 103.84W
06/29/2020  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

EVENT NUMBER UNR2002138

POJORLIE
Local storm report, Jun 29, 9:27 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 W DWTN SPEARFISH      44.50N 103.90W
06/29/2020  M1.00 INCH       LAWRENCE           SD   PUBLIC

&&

EVENT NUMBER UNR2002139

POJORLIE
Local storm report, Jun 29, 9:30 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     7 E NEW UNDERWOOD       44.11N 102.70W
06/29/2020  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002140

POJORLIE
Local storm report, Jun 29, 9:36 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             TILFORD                 44.30N 103.43W
06/29/2020  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002141

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:05 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington40 min
Jun 29, 6:10 PM MDTSevere Thunderstorm WarningUNRPerkins50 min
Jun 29, 6:12 PM MDTSevere Thunderstorm WarningUNRButte, Meade27 min
Jun 29, 6:24 PM MDTSevere Thunderstorm WarningUNROglala Lakota, Pennington47 min
Jun 29, 6:29 PM MDTSevere Thunderstorm WarningUNRButte31 min
Jun 29, 6:32 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade43 min
Jun 29, 6:58 PM MDTSevere Thunderstorm WarningUNRMeade18 min
Jun 29, 7:40 PM MDTSpecial Weather StatementUNRMeade35 min
Jun 29, 7:50 PM MDTSpecial Weather StatementUNRPennington40 min
Jun 29, 7:54 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington40 min
Jun 29, 8:18 PM MDTSpecial Weather StatementUNRMeade42 min
Jun 29, 8:28 PM MDTSpecial Weather StatementUNRLawrence47 min
Jun 29, 8:36 PM MDTSevere Thunderstorm WarningUNRButte, Meade39 min
Jun 29, 8:40 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence35 min
Jun 29, 8:45 PM MDTSpecial Weather StatementUNRPennington30 min
Jun 29, 8:47 PM MDTSevere Thunderstorm WarningUNRPerkins43 min
Jun 29, 8:59 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington24 min
Jun 29, 9:03 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington42 min
Jun 29, 9:09 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins66 min
Jun 29, 9:20 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade13 min
Jun 29, 10:29 PM MDTSevere Thunderstorm WarningUNRPerkins37 min
Jun 29, 11:57 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins63 min
Jun 30, 12:53 AM MDTSevere Thunderstorm WarningUNRPerkins67 min
Jun 30, 1:50 AM MDTSevere Thunderstorm WarningUNRPerkins55 min
Jun 30, 3:06 AM MDTAreal Flood AdvisoryUNRPerkins6 hr
Jun 30, 3:08 AM MDTSpecial Weather StatementUNRLawrence67 min
Jun 30, 3:58 AM MDTSpecial Weather StatementUNRButte62 min

Nearby

Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.